Illinois, 2014Hail and Damaging Winds in Illinois, June 17, 2014
June 17, 2014 · NWS LOT · 3 events in 2 counties and zones
A line of severe thunderstorms moved across northern Illinois very early in the morning of June 17th producing damaging winds. During the evening of June 17th, a few isolated thunderstorms moved across northern Illinois, one producing penny size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved across northern Illinois very early in the morning of June 17th producing damaging winds. During the evening of June 17th, a few isolated thunderstorms moved across northern Illinois, one producing penny size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 11:38 PM CST, 42 minutes earlier.
Area forecast discussion, Jun 16, 11:38 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1238 AM CDT TUE JUN 17 2014
.DISCUSSION...
1030 PM CDT
MAIN CHANGES FOR A LATE EVENING FORECAST UPDATE HAVE FOCUSED ON
THE EVOLUTION OF THE CONVECTIVE ACTIVITY OVER IOWA. A BOW ECHO
ASSOCIATED WITH AN MCV IS SAGGING SEWD THROUGH ERN IOWA AS THE MCV
QUICKLY TRACKS EAST THROUGH SRN WISCONSIN. THE MAIN SEVERE THREAT
WITH THE BOW ECHO WILL STILL BE STRONG DAMAGING WINDS AND HEAVY
RAINFALL. HAVE TIMED THE BOW TO REACH THE RFD AREA BY AROUND 11 PM
AND ALL SIGNS INDICATE THAT THE BOW WILL PLOW THROUGH NWRN/NCNTRL
IL...THOUGH THERE IS STILL SOME UNCERTAINTY IF IT WILL MAINTAIN
INTENSITY AS IT APPROACHES THE CHICAGO METRO AREA AS THE SYSTEM
HAS ALREADY BEEN GOING FOR SEVERAL HOURS. THE OTHER CONCERN IS THE
HEAVY RAIN THREAT ASSOCIATED WITH CONVECTIVE ACTIVITY TAKING ON AN
EAST-WEST ORIENTATION...WHICH IS TRAILING WEST FROM THE MAIN BOW.
THIS AREA IS BEING FED BY WARM MOIST AIR ON THE NOSE OF A STRONG
LOW LEVEL JET. THE 00Z ILX SOUNDING INDICATED IN EXCESS OF 1.5
INCH PWAT. LATEST RADAR TRENDS INDICATE THIS AREA SLOWLY BUILDING
SWD AS THE THE ENTIRE SYSTEM PROGRESSES EWD. THIS COULD LEAD TO
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES AND AREAL AVERAGE
RAINFALL OF 1 TO 1.5 INCHES WITH THE POTENTIAL FOR FLASH FLOODING.
KREIN
.PREVIOUS DISCUSSION...
315 PM CDT
THERE IS A POTPOURRI OF FORECAST CHALLENGES AND ALL OF THEM TIED TO
THUNDERSTORM CHANCES THROUGH MUCH OF THIS WEEK. LIKE A DOMINO EFFECT
MUCH HAS TO DO WITH THE FIRST ROUND OF CONVECTION TONIGHT...AS THAT
WILL IMPACT TEMPERATURES TUESDAY...AND WHETHER RESULTANT
BOUNDARIES FOR CONVECTIVE INITIATION WILL LINGER...WHICH WILL HAVE
FURTHER EFFECTS INTO TUESDAY NIGHT AND WEDNESDAY.
A SUMMERTIME PATTERN IS ESTABLISHED OVER THE AREA WITH A WIDESPREAD
DOME OF HEAT AND HIGH DEW POINT AIR ACROSS THE PLAINS...OHIO
VALLEY...AND SOUTHEAST. UPPER LEVEL SOUTHWEST FLOW IS ESTABLISHED
ACROSS THE NORTHERN CORRIDOR OF THIS BALMY AIR MASS WHICH
INCLUDES OUR FORECAST AREA. THIS AFTERNOON AN ELONGATED UPPER/MID
LEVEL JET MAX IS NOTED ON WATER VAPOR PROGRESSING ACROSS THE
CENTRAL PLAINS. THIS IS OVERRIDING THE STRONG RETURN OF LOW-LEVEL
MOISTURE...WITH 70 DEGREE DEW POINTS FROM EASTERN NEBRASKA THROUGH
CENTRAL IL. CORRELATING WITH THIS IS A TIGHTENING INSTABILITY
GRADIENT WHICH IS LIFTING NORTHWARD. JUST NORTH OF THIS GRADIENT
IS THE FAVORED CONCEPTUAL MODEL TRACK OF AN OVERNIGHT STORM
COMPLEX WHICH ARE FAVORED TO DEVELOP ACROSS SOUTHERN MN/NORTHERN
IA THIS EVE.
THIS EVENING...
A CLUSTER OF STORMS NEAR THE MO/IA/IL BORDERING INTERSECTION AS OF
300 PM IS ON THE AFOREMENTIONED INSTABILITY GRADIENT AND MAY BE
HELPED BY A MINOR SHORT WAVE/MID-LEVEL MOISTURE INCREASE NOTED ON
WATER VAPOR. STORMS ARE LIKELY TO FESTER THEIR WAY NORTHEASTWARD
INTO THIS EVE. ITS A BIT TOUGH TO TELL WHAT COVERAGE WILL BE...BUT
THIS SYNOPTIC WARM MOIST ADVECTION MAY BECOME BOOSTED ON THE
MESOSCALE ON THE FORWARD FLANK OF WHAT MCS IS EVOLVING. SO COULD
SEE SOME SCATTERED EVE DEVELOPMENT NAMELY ACROSS EASTERN IA INTO
NORTHWEST/NORTH CENTRAL IL. AS SEEN ON RADAR TRENDS OF THESE
STORMS THIS AFTERNOON...THE STRONG INSTABILITY OF 2000-3000 J/KG
OF MUCAPE THAT WILL PUSH NORTHWARD CAN LEAD TO AN ISOLATED SEVERE
STORM THREAT.
OVERNIGHT...
THE STRONG UPPER JET AND ASSOCIATED SHORT WAVE...MAYBE EVEN
MULTIPLE WAVES PER WATER VAPOR...WILL YIELD A LIKELY MCS ACROSS
OR NEAR THE MN/IA BORDER GIVEN MCS PARAMETERS IN PLACE. WITH THE
STRONG MOISTURE AND INSTABILITY FEED VEERING AHEAD OF IT AND WITH
ITS OWN COLD POOL DEVELOPMENT...THERE SHOULD BE A MORE RAPID
PROGRESSION THROUGH LATER EVE INTO OVERNIGHT. WHICH WAY THIS
PROGRESSES HAS BEEN SOMETHING THAT MODELS HAVE GRADUALLY STARTED
TO TREND MORE SOUTH WHICH AGREES WITH EARLIER THINKING AND MAKES
SENSE WITH 1. THE NORTHWEST-TO-SOUTHEAST SLOPING INSTABILITY
GRADIENT 2. THIS GRADIENT KEEPING THAT ORIENTATION ACROSS
WESTERN/CENTRAL IL DUE TO ONGOING CONVECTION AND 3. THE 850-300MB
THICKNESSES/FLOW REMAINING EAST-SOUTHEAST ORIENTED. BECAUSE OF
THIS HAVE INCREASED POPS ACROSS THE NORTHERN FORECAST AREA WITH
LIKELIES...ESPECIALLY AFTER 2 AM. WHETHER THE MCS SEVERE WIND
POTENTIAL DIMINISHES AS IT NEARS THE WI/IL BORDER...THERE STILL
WILL LIKELY BE SOME BACKBUILDING ON ITS SOUTHERN END TOWARD THE
INSTABILITY AND GIVEN ANGLE OF BACKWARD PROGRESSING CORFIDI
VECTORS. NUMEROUS CONVECTIVE ALLOWING MODELS INDICATE THIS WITH
CELLULAR DEVELOPMENT ON THE SOUTH SIDE...THAT COULD BRING MORE OF
A HEAVY RAIN THREAT...ALONG WITH POTENTIAL FOR HAIL. SO AS THE SPC
OUTLOOK SHOWS...THE SEVERE WEATHER THREAT IS HIGHEST TO OUR
NORTHWEST BUT DOES SLOPE INTO OUR AREA...WITH WINDS BEING THE
GREATEST...ESPECIALLY IF THE COLD POOL IS CONTINUING TO DRIVE THE
SYSTEM.
MINIMUM TEMPERATURES TONIGHT WILL BE ONLY LOWER-MID 70S WITH DEW
POINTS ASCENDING INTO THE LOWER 70S AREAWIDE.
TUESDAY...
THE MORNING SHOULD FIND AT LEAST CONVECTIVE DEBRIS AND/OR WARM-AIR
ADVECTION CLOUDS ACROSS THE NORTHERN HALF IF NOT MUCH OF THE
FORECAST AREA. THERE COULD BE DIMINISHING STORMS AS WELL. ALL OF
THIS WOULD LEAD TO A SLOW START ON THE TEMPERATURE CLIMB...BUT
RECOVERY IS ANTICIPATED WITH SCATTERING AND MIXING OF VERY WARM
850MB TEMPERATURES AROUND 20C AND 925MB TEMPERATURES OF 26C. BIAS-
CORRECTED MODEL FORECASTS...WHICH HAVE PERFORMED WELL LATELY AND
TEND TO IN WARMER PATTERNS...ARE SHOWING LOWER TO MID 90S
AREAWIDE. BANKING ON CLOUDS AND POSSIBLE MORNING STORMS IN THE
NORTHERN FORECAST AREA HAVE UNDERCUT THOSE VALUES THOUGH...BUT
KEEP THE 90S SOUTH OF I-80. OUTFLOW FROM LATE TONIGHT/EARLY
MORNING ACTIVITY COULD FURTHER KEEP TEMPERATURES
SUPPRESSED...ESPECIALLY NEAR LAKE MICHIGAN...WHERE THERE IS LARGE
BUST POTENTIAL. SO CONFIDENCE ON TUESDAY TEMPERATURES IS LOW. DEW
POINTS ARE THE ONE ELEMENT WHERE THERE IS HIGH CONFIDENCE AND
THOSE WILL BE IN THE LOWER-MID 70S GIVEN THE HOMOGENEOUS
OBSERVATIONS OF THOSE VALUES UPSTREAM. IF AND WHERE TEMPERATURES
REACH OR EXCEED 90...THOSE DEW POINTS WILL LEAD TO HEAT INDEX
READINGS TO OR SLIGHTLY ABOVE 100. WILL MENTION IN THE HWO.
A POTENTIAL FOR RE-INITIATION OF CONVECTION TUESDAY AFTERNOON WOULD
BE TIED TO ANY CONVERGENCE FROM LEFT-OVER BOUNDARIES. A CAP LOOKS TO
BE IN PLACE GIVEN THE AFOREMENTIONED WARM 850MB AIR...HOWEVER A
FOCUS COULD OVERCOME THAT. SOME GUIDANCE INDICATES THIS COULD
HAPPEN...BUT TOUGH TO SAY FOR SURE. INCHED UP POPS SLIGHTLY OVER
NORTHERN IL AND THERE WILL BE A CONDITIONAL THREAT FOR SEVERE
STORMS...BUT AGAIN EVERYTHING DEPENDS HIGHLY ON HOW TONIGHT
UNFOLDS.
TUESDAY NIGHT AND BEYOND...
BEING AT THE TOP OF THE RIDGE THE PATTERN REMAINS MESSY...TIED TO
INDIVIDUAL SHORT WAVES SPARKING STORMS AND LOW-LEVEL JETS...NAMELY
TUESDAY AND WEDNESDAY NIGHTS. HAVE NOT MADE ANY SIGNIFICANT
CHANGES TO POPS. DO HAVE LIKELIES ON THURSDAY WHEN GREATER HEIGHT
FALLS ARE FORECAST TO OVERSPREAD THE AREA. HIGHS IN THE 90S WITH
AGAIN HEAT INDEX READINGS AT OR SLIGHTLY ABOVE 100 ARE POSSIBLE ON
WEDNESDAY...AND THAT WOULD BE AIDED IF TUESDAY NIGHTS CONVECTION
REMAINS TO THE NORTH. AS THE LONG WAVE TROUGH IN THE WEST FINALLY
BEGINS TO LIFT NORTHEAST...AND A BLOCKING TROUGH OVER EASTERN
CANADA MOVES ON...PROGRESSION IN THE PATTERN IS ANTICIPATED THIS
WEEKEND. FINALLY HAVE INTRODUCED A PERIOD WITH BELOW MENTIONABLE
POPS ON SUNDAY NIGHT INTO MONDAY.
MTF
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE THROUGH THE TAF PERIOD.
* POTENTIAL FOR EAST/NORTHEAST WINDS BEHIND THUNDERSTORMS TONIGHT
FOR A COUPLE HOURS.
BMD
//DISCUSSION...UPDATED 06Z...
LINE OF THUNDERSTORMS STRETCHES FROM NEAR MADISON SOUTHWEST
TOWARDS DVN THIS HOUR AND IS STEADILY MARCHING EAST. THE MOST
INTENSE PORTION OF THE LINE FROM A WIND AND SEVERE WEATHER
PERSPECTIVE APPEARS TO BE CONTAINED MAINLY ALONG AND NORTH OF THE
IL/WI STATELINE. FARTHER SOUTH EXPECT THE LINE TO BECOME MORE
EAST-WEST ORIENTED THROUGH TIME. WHILE THE WIND THREAT WILL BE
LOWER THERE WILL LIKELY BE AN EXTENDED PERIOD OF THUNDERSTORMS
WITH PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING...THOUGH MAY
STILL SEE AN INITIAL STRONG GUST OUT OF THE WEST/NORTHWEST. AHEAD
OF THE STORMS...SSE WINDS WILL SLOWLY VEER TO THE SSW. ONCE THE
LINE OF STORMS PASSES OVERHEAD IT WILL BE DIFFICULT TO DETERMINE
WHERE THE WINDS END UP...BUT COULD COME AROUND TO THE EAST OR
NORTHEAST FOR A COUPLE HOURS THEN GRADUALLY VEER BACK AROUND TO
THE SOUTHWEST TUESDAY MORNING.
ATMOSPHERE BECOMES EXTREMELY UNSTABLE TOMORROW BUT THERE IS LITTLE
IN THE WAY OF LARGE SCALE FORCING. STILL OUTFLOW BOUNDARIES FROM
OVERNIGHT CONVECTION OR SMALLER SCALE FEATURES MAY BE SUFFICIENT
TO KICK OFF A FEW WIDELY SCATTERED THUNDERSTORMS. WILL NOT MENTION
ANYTHING IN THE TAF FOR NOW GIVEN THE EXPECTED LOW COVERAGE BUT
TRENDS WILL HAVE TO BE MONITORED CLOSELY TUESDAY MORNING INTO
EARLY AFTERNOON. TOMORROW EVENING...A LOW LEVEL JET WILL FORM
ACROSS THE MID TO UPPER MISSISSIPPI VALLEY AND IS EXPECTED TO KICK
OFF ANOTHER LARGE COMPLEX OF THUNDERSTORMS. SIMILAR TO THIS
EVENING/TONIGHT...THE BULK OF THE ACTIVITY MAY STAY NORTH WITH THE
LINE BUILDING SOUTHWARD OVER THE TERMINALS OVERNIGHT. HAVE ADDED A
PROB30 FOR ORD. OUTSIDE OF THE INFLUENCE OF THUNDERSTORMS...THE
PERIOD SHOULD BE PRIMARILY VFR WITH SOUTHWEST WINDS.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* MEDIUM CONFIDENCE IN TSRA TIMING TONIGHT...LOW CONFIDENCE IN
TSRA IMPACTING TERMINALS TUESDAY AFTERNOON. LOW-MEDIUM
CONFIDENCE IN TSRA NEAR TERMINALS TUESDAY NIGHT.
* MEDIUM-HIGH CONFIDENCE IN MOST OF THE TAF BEING SSW/SW WINDS BUT
LOW CONFIDENCE IN WIND DIRECTION OVERNIGHT NEAR THE INFLUENCE OF
TSRA.
BMD
//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...
WEDNESDAY THROUGH SUNDAY...PRIMARILY VFR WITH PERIODIC CHANCES
FOR THUNDERSTORMS.
RATZER
&&
.MARINE...
211 PM CDT
A FAIRLY ACTIVE WEATHER PERIOD IS EXPECTED ACROSS THE LAKE OVER THE
NEXT FEW DAYS. THE MAIN CONCERNS WILL BE DENSE FOG...STRONG TO
SEVERE THUNDERSTORMS...AND STRONG WINDS HAZARDOUS TO SMALL CRAFT.
REGIONAL SATELLITE IMAGERY INDICATES SOME SCATTERED AREAS OF FOG
OVER THE OPEN WATERS OF THE LAKE THIS AFTERNOON. SOME OF THIS FOG IS
LIKELY LOCALLY DENSE. HOWEVER...I HAVE OPTED TO HOLD OFF ON A FOG
ADVISORY AT THIS TIME DUE TO RELATIVELY SCATTERED COVERAGE OF THE
FOG. HOWEVER...A DENSE FOG ADVISORY MAY BE NEEDED IN FUTURE FORECAST
UPDATES...AS IT APPEARS DENSE FOG WILL BE POSSIBLE AT TIMES OVER THE
NEXT COUPLE OF DAYS AS HIGH DEW POINT AIR CONTINUES TO SHIFT OVER
THE LAKE.
THUNDERSTORM ACTIVITY IS ALSO EXPECTED TO INCREASE IN COVERAGE
ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA THIS EVENING. IT
APPEARS LIKELY THAT THIS ACTIVITY WILL SHIFT EASTWARD ACROSS
WISCONSIN AND LAKE MICHIGAN LATE TONIGHT INTO TUESDAY MORNING IN
ASSOCIATION WITH A WEATHER DISTURBANCE. THIS ACTIVITY COULD RESULT
IN STRONG WINDS IN EXCESS OF 50 KT AND LOCALLY HIGH WAVES ACROSS
PORTIONS OF THE LAKE INTO TUESDAY MORNING.
OUTSIDE OF THE THUNDERSTORMS IT APPEARS THE WINDS OVER THE LAKE
WILL INCREASE TO 15 TO 25 KT OUT OF THE SOUTH IN ASSOCIATION WITH
STRONG PRESSURE FALLS...WHICH ARE LIKELY TO OCCUR AHEAD OF THE
APPROACHING SURFACE WAVE ACROSS THE UPPER GREAT LAKES REGION LATER
TONIGHT. THESE STRONGER WINDS COULD CONTINUE DURING THE DAY TOMORROW
ACROSS THE SOUTHERN END OF THE LAKE...AND THIS COULD LEAD TO SMALL
CRAFT ADVISORY CONDITIONS OF THE ILLINOIS AND INDIANA NEAR SHORE
WATERS. HOWEVER...I HAVE OPTED TO HOLD OFF ON AN ADVISORY FOR
NOW...MAINLY DUE TO THE FACT THAT THERE IS SOME UNCERTAINTY AS TO HOW
OUTFLOW FROM TONIGHTS THUNDERSTORM ACTIVITY WILL IMPACT THE LARGER
SCALE WIND PATTERN ACROSS THE AREA ON TUESDAY. IF THERE IS VERY
LITTLE OVERALL IMPACT FROM THUNDERSTORM OUTFLOW...OFFSHORE
SOUTH-SOUTHWESTERLY WINDS AROUND 25 KT LOOKS LIKE A GOOD BET.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 16, 3:14 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 PM CDT MON JUN 16 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 PM CDT MON JUN 16 2014 /514 PM EDT MON JUN 16 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WHICH MAY PRODUCE:
DAMAGING WINDS.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
HAIL TO THE SIZE OF QUARTERS.
FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
ILLINOIS THROUGH SUNSET...WITH CHANCES INCHING EASTWARD THROUGH
LATE EVENING. THERE IS A SMALL CHANCE FOR FEW OF THESE TO
BECOME SEVERE...WITH POSSIBLE HAIL AND GUSTY WINDS. MORE
WIDESPREAD THUNDERSTORM COVERAGE IS LIKELY ALONG AND NORTH OF
INTERSTATE 80 OVERNIGHT. THESE STORMS WILL HAVE THE HIGHEST
CHANCES OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAINFALL.
DISCUSSION:
AS RICH MOISTURE CONTINUES TO RETURN OVER THE AREA THIS
EVENING...SCATTERED THUNDERSTORMS ACROSS NORTHWEST ILLINOIS MAY
EVOLVE INTO NORTH CENTRAL ILLINOIS. DUE TO A HIGH AMOUNT OF
INSTABILITY...THESE STORMS COULD BECOME SEVERE. MEANWHILE...A
SEVERE COMPLEX OF THUNDERSTORMS IS VERY LIKELY TO DEVELOP OVER
MINNESOTA AND NORTHERN IOWA. THIS THUNDERSTORM ACTIVITY WILL
SPREAD SOUTHEASTWARD ACROSS NORTHEAST IOWA AND SOUTHERN
WISCONSIN AND LIKELY INTO NORTHERN ILLINOIS OVERNIGHT. AS IS
COMMON WITH ORGANIZED THUNDERSTORM COMPLEXES...DAMAGING WINDS
AND HEAVY RAIN WOULD BE THE MOST LIKELY THREATS...THOUGH LARGE
HAIL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SOME THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE AREA EARLY
TUESDAY MORNING WHICH MAY BE CAPABLE OF STRONG WINDS AND HEAVY
RAINFALL.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY AFTERNOON
THROUGH SATURDAY.
EARLY SEASON HEAT INDICES AROUND 100 DEGREES ARE POSSIBLE TUESDAY
AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 80.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO OVERNIGHT.
&&
LMZ740>745-172115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 PM CDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING THROUGH OVERNIGHT.
WIND GUSTS IN EXCESS OF 45 KT ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WINDS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE ON TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
SATURDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-172115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 PM CDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF LAKE MICHIGAN
OVERNIGHT. SOME OF THESE THUNDERSTORMS COULD PRODUCE WINDS IN
EXCESS OF 50 KT.
AREAS OF FOG...SOME OF WHICH MAY BE DENSE...ARE LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY
THROUGH SUNDAY.
AREAS OF FOG...SOME OF WHICH MAY BE DENSE...ARE LIKELY TUESDAY AND
TUESDAY NIGHT.
&&
MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, Jun 16, 11:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1247 AM CDT TUE JUN 17 2014
ILZ003-170630-
WINNEBAGO IL-
1247 AM CDT TUE JUN 17 2014
...SPECIAL WEATHER STATEMENT...
AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF SOUTH BELOIT TO 12 MILES SOUTHWEST OF PECATONICA...MOVING EAST AT
30 MPH.
CITIES AND TOWNS AFFECTED...
DURAND... LAKE SUMMERSET... PECATONICA...
ROCKTON... SOUTH BELOIT... WINNEBAGO...
ROSCOE... MACHESNEY PARK... LOVES PARK...
ROCKFORD...
OTHER LOCATIONS AFFECTED...
ROCK CUT STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
&&
LAT...LON 4250 8894 4215 8894 4215 8917 4220 8917
4220 8940 4250 8940
TIME...MOT...LOC 0545Z 278DEG 26KT 4259 8918 4222 8955Thunderstorm Wind, Winnebago
- When
- June 17, 12:20 AM CST
- Where
- Winnebago County, 0.51 mi E of Roscoe
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -89.010
A few trees were uprooted and a branch fell through a home.
Thunderstorm Wind, Winnebago
- When
- June 17, 12:20 AM CST
- Where
- Winnebago County, Rockton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -89.070
A garage collapsed due to severe winds.
Hail, McHenry
- When
- June 17, 10:25 PM CST to 10:27 PM CST
- Where
- McHenry County, 0.86 mi NW of Richmond
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.480, -88.310
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528230, 528231, 528234.